[Porphyria cutanea tarda revealed by voriconazole].Ann Dermatol Venereol. 2010 Jan; 137(1):36-9.AD
Voriconazole is a systemic antifungal drug that can induce phototoxic reactions suggestive of porphyria cutanea tarda (PCT); however, porphyrin levels in urine, blood and stool remain within the normal range. Superficial cheilitis is frequently associated with this clinical picture; it is believed to be related to drug-induced impairment of endogenous retinoid metabolism. We report a case of true PCT associated with cheilitis, both occurring soon after the introduction of voriconazole and partially disappearing after withdrawal of this drug.
A 65-year-old man with a past history of excessive alcohol consumption presented with typical features of PCT associated with a mild superficial desquamating cheilitis. Both symptoms had appeared 12 days after initiation of oral voriconazole for a cavitary aspergillosis. Laboratory tests confirmed a sporadic case of PCT. Withdrawal of voriconazole (replaced by itraconazole) resulted in complete disappearance of the cheilitis but incomplete remission of the PCT. Ultimately, the patient was successfully treated by venous puncture.
This patient had both voriconazole-induced superficial cheilitis and a true PCT which seemed related to the same drug. The mechanism by which voriconazole may have revealed PCT remains elusive and could possibly have involved decreased uroporphyrinogen decarboxylase activity in the liver or potentiation of the phototoxic effects of porphyrins by the cutaneous toxicity of voriconazole.
On presentation of a clinical picture of PCT-like photosensitivity in a patient on voriconazole, laboratory investigations should be performed routinely to rule out true PCT, even in cases of associated cheilitis.